Article Text

PDF
19 NEONATAL ABSTINENCE SYNDROME AND CEREBRAL INFARCTION FOLLOWING MATERNAL CODEINE USE DURING PREGNANCY.
  1. E. W. Reynolds1,
  2. R. M.S. Reil-Romero2,
  3. H. D. Bada1
  1. 1Division of Neonatology
  2. 2Department of Neurology, University of Kentucky College of Medicine, Lexington, KY.

Abstract

Purpose Discuss two cases of neonatal cerebral infarction possibly related to maternal codeine use and the associated medical literature and raise awareness of complications of medications in nonaddicted mothers.

Introduction Neonatal withdrawal from maternal drugs is common in many NICUs. Codeine-containing cough preparations given to pregnant mothers can cause neonatal abstinence syndrome. Many women do not consider prescription cough syrups when asked about drug use. Maternal medication or illicit drug use, including opiates, has been identified as a cause of perinatal arterial stroke. Since codeine is an opiate with pharmacodynamic effects similar to those of morphine, it is reasonable to investigate if maternal codeine use can have effects on the fetus similar to other opiates, including cerebral infarction.

Methods We present two cases of newborn infants with perinatal arterial stroke that may have been associated with in utero exposure to codeine. The first infant had extensive infarction of the left middle and anterior cerebral arteries. Her mother received a codeine-containing cough medicine for a URI for 2 weeks prior to delivery. The second infant had infarction of the left occipitotemporal region. The mother had been hospitalized with pneumonia and received a codeine-containing cough medicine for several days beginning about 2 weeks prior to delivery. Neither infant had other readily identifiable causes for cerebral infarction. Both presented with seizures and movement disorders and were eventually discharged to home.

Results Perinatal arterial stroke has been documented as a consequence of many illegal drugs, including opiates. Neonatal abstinence syndrome as a result of maternal codeine ingestion has been documented, even in nonaddicted mothers. Opiates have been shown in both animal models and human experience to cause neonatal thrombocytosis, apoptosis in microglia and neurons, and vasoconstriction in the placental circulation and middle cerebral arteries. It is reasonable to assume that all opiates, including codeine, may have similar effects on the fetus when administered to the pregnant mother.

Conclusion Physicians should investigate maternal medication use, including codeine-containing cough preparations, when evaluating newborn infants with neonatal abstinence syndrome and/or evidence of cerebral infarction, particularly if the mother does not have a history of illegal drug use. The current discussion raises questions about the safety of codeine-containing treatments for pregnant women, but further investigation is obviously warranted.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.